A 52‐year‐old woman was admitted with hypercalcemia. She had a 1‐year history of hypertension. One week before admission she presented to an outside hospital with weakness and a calcium level of 17 mg/dL. She was treated with normal saline and furosemide and discharged. The patient then presented on the day of admission to her internist with fatigue and a calcium level of 14.1 mg/dL and was admitted to Brigham and Women's Hospital. She had noted several months of malaise, dry mouth, and constipation. She reported no vitamin supplement or antacid intake. She had received silicone injections into her breasts, buttocks, and calves 10 years previously in Mexico. On physical examination there was diffuse induration of the skin and soft tissue of the injected areas. Laboratory test results are shown in the appended table. A bone marrow biopsy showed a polytypic increase in plasma cells but no evidence of myeloma. PET‐CT scan demonstrated extensive fibrosis and adipose tissue with diffuse calcification and associated FDG avidity consistent with inflammation in the injected areas. A skin biopsy of the calf showed fat necrosis, fibrosis, and lymphohistiocytic infiltration. The patient was treated with prednisone for hypercalcemia secondary to silicone‐induced granulomatous inflammation with prompt normalization of her calcium. Eighteen months postdiagnosis the patient remains corticosteroid dependent to maintain normocalcemia.
This is the third reported case of hypercalcemia attributable to silicone injection–induced inflammation. The hypercalcemia is presumed mediated by PTH‐independent macrophage conversion of calcidiol to calcitriol as seen in granulomatous diseases such as sarcoidosis. In this patient the suppressed PTH, absent PTH‐rp, low calcidiol but inappropriately high‐normal calcitriol, lack of evidence of malignancy at diagnosis or follow‐up, and good response to corticosteroids are most consistent with previous injection therapy as the cause of her hypercalcemia. The FDA prohibited cosmetic use of injectable silicone for soft‐tissue augmentation in 1991. Large‐volume injections of industrial‐grade silicone by unlicensed practitioners in nonmedical settings have been associated acutely with fatal pulmonary embolism and chronically with infection, ulcers, granuloma formation, and hypercalcemia.
This case highlights an unusual cause of severe and chronic hypercalcemia arising as a late complication of silicone injections. Marked hypercalcemia is most commonly associated with malignancies. In this case, an unrevealing cancer search and laboratory evidence of enhanced calcitriol production prompted consideration of her prior cosmetic procedure as the cause of the hypercalcemia.
|BUN||36 mg/dL||5–15 mg/dL|
|Creatinine||1.57 mg/dL||0.5–1.3 mg/dL|
|Calcium||14.6 mg/dL||8.7–10.4 mg/dL|
|Albumin||3.8 g/dL||3.5–5.2 g/dL|
|Globulin||3.0 g/dL||2–4 g/dL|
|Phosphate||3.0 md/dL||2.4–4.3 mg/dL|
|Serum protein electrophoresis||No M spike|
|TSH||0.99 mIU/L||0.28–3.89 mIU/L|
|PTH||10.5 pmol/L||15–65 pmol/L|
|PTH-rp||0.4 pmol/L||0–1.9 pmol/L|
|25-OH vitamin D||9.6 ng/mL||25–80 ng/mL|
|1,25-OH vitamin D||55 pg/mL||18–78 pg/mL|
To cite this abstract:Blair R. Silicone but Not Smooth. Abstract published at Hospital Medicine 2013, May 16-19, National Harbor, Md. Abstract 316. Journal of Hospital Medicine. 2013; 8 (suppl 2). https://www.shmabstracts.com/abstract/silicone-but-not-smooth/. Accessed September 18, 2019.